Tornadoes · United States · Iowa · 2004

F0 tornado, Black Hawk County, Iowa, May 21, 2004

This F0 tornado ran 0.3 miles across Black Hawk County on May 21, 2004, touching down at 3:21 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 21, 2004
Touchdown
3:21 PM CDT (20:21 UTC)
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Black Hawk County
Touchdown point
42.450, -92.350
Lift-off point
42.450, -92.350
Record number
901

The warnings

38 minutes of warning. NWS DMX issued a tornado warning for this county at 19:43 UTC, 38 minutes before the tornado touched down, in force until 20:40 UTC.

Issued (UTC)ExpiredProductOffice
19:43 UTC20:40 UTCTornado WarningDMX
20:35 UTC21:15 UTCTornado WarningDMX
20:38 UTC22:45 UTCFlash Flood WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at May 21, 5:15 AM CDT, 10 hours 6 minutes earlier.

Area forecast discussion, May 21, 5:15 AM CDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
515 AM CDT FRI MAY 21 2004

.DISCUSSION...
FORECAST CONCERNS INCLUDE CONVECTIVE TRENDS AND HEAVY RAIN POTENTIAL
THROUGH THE WEEKEND. FAVORED GFS GIVEN INTIALIZATION PROBLEMS OF ETA
AS OF LATE. FRONTAL BOUNDARY CURRENTLY WORKING ITS WAY BACK NORTH
INTO CENTRAL IOWA AS HEAVY RAIN PRODUCING THUNDERSTORMS TRACK
THROUGH NORTH CENTRAL IOWA. THE MOST INTENSE CELL PRODUCED SEVERE
WIND GUST IN FRANKLIN COUNTY AROUND 430 AM. THE BOUNDARY WILL
PROVIDE THE FOCUS FOR CONTINUED LOCALLY HEAVY RAIN AND THE THREAT OF
SEVERE WEATHER THROUGH THE WEEKEND. THE GFS PERSISTS IN FOCUSING ON
AREAS NORTH OF INTERSTATE 80 FOR HEAVY RAINS...WITH 1-3 AND LOCALLY
HIGHER AMOUNTS POSSIBLE. WILL HOLD OFF ON FLOOD WATCH ATTM DUE TO
UNCERTAINTIES WITH FRONTAL PLACEMENT...BUT WILL FINE TUNE HYDROLOGIC
OUTLOOK TO FAVOR AREAS NORTH OF HIGHWAY 20 FOR POTENTIAL RIVER
FLOODING AND FLASH FLOODING. AFTER A BRIEF BREAK SUNDAY NIGHT INTO
EARLY MONDAY...ACTIVE WEATHER WILL RESUME LATER MONDAY INTO TUESDAY
WITH ANOTHER FRONT THROUGH THE REGION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, May 21, 6:49 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT FRI MAY 21 2004

IAZ004>007-015>017-023>028-033>039-221100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF THE
HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. LOCALLY HEAVY RAINFALL AMOUNTS FROM 1 TO 3 INCHES ARE ALSO
EXPECTED...AND COULD PRODUCE FLASH FLOODING ACROSS AREAS THAT
RECEIVED SUBSTANTIAL RAINFALL LAST EVENING AND OVERNIGHT...MAINLY
ALONG AND NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF ISOLATED SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. A BIGGER THREAT...HOWEVER WILL
BE FLASH FLOOD PRODUCING RAINS...ESPECIALLY SATURDAY AND SATURDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES
THROUGH MONDAY NIGHT.

IAZ044>050-057>062-070>075-081>086-092>097-221100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DAVIS-DECATUR-GREENE-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-
649 AM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN IOWA...
ALONG AND SOUTH OF THE HIGHWAY 30 CORRIDOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...WITH DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
POSSIBLE. HEAVIER RAINFALL AMOUNTS ARE EXPECTED TO STAY TO THE
NORTH. HOWEVER...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION...ACROSS AREAS THAT RECEIVED HEAVY RAIN RECENTLY...ALONG AND
SOUTH OF A LINE FROM AUDUBON...TO WINTERSET...TO OTTUMWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A RISK OF SEVERE STORMS SATURDAY AND SATURDAY
NIGHT...AND AGAIN SUNDAY AND MONDAY. ISOLATED FLASH FLOODING IS ALSO
POSSIBLE THROUGH THE PERIOD.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT VARIOUS TIMES THROUGH MONDAY NIGHT.

KINNEY

In the hours before

Local storm report, May 21, 2:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ALDEN                   42.51N 93.38W
05/21/2004  1.00 INCH        HARDIN             IA   TRAINED SPOTTER

&&

REESE
Local storm report, May 21, 3:06 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 NW DIKE               42.48N 92.66W
05/21/2004  1.75 INCH        GRUNDY             IA   LAW ENFORCEMENT

&&

REESE
Local storm report, May 21, 3:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             GRUNDY CENTER           42.36N 92.77W
05/21/2004  0.88 INCH        GRUNDY             IA   TRAINED SPOTTER

&&

REESE
Local storm report, May 21, 3:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ALDEN                   42.51N 93.38W
05/21/2004  1.00 INCH        HARDIN             IA   LAW ENFORCEMENT

&&

REESE
Local storm report, May 21, 3:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             TRAER                   42.19N 92.46W
05/21/2004  1.00 INCH        TAMA               IA   LAW ENFORCEMENT

&&

REESE
Local storm report, May 21, 3:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             TRAER                   42.19N 92.46W
05/21/2004  1.25 INCH        TAMA               IA   TRAINED SPOTTER

&&

REESE

The surface observations

Waterloo (ALO), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:54 UTC7563140° 13 kt1009.8
19:54 UTC736570° 9 kt1009.1-TSRA
20:54 UTC636270° 17 kt221008.1-TSRA BR
21:54 UTC6662150° 12 kt1007.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the touchdown began at 20:23 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:52 UTCHAIL 0.88Steamboat RockHardin, IAREPORTED BY TRAINED SPOTTER.
19:28 UTCTORNADO2 W HollandGrundy, IA
19:32 UTCTORNADO1 E HollandGrundy, IACORRECTION ON LOCATION...ORIGINAL REPORT HAD 3 WEST OF HOLLAND AND IT SHOULD BE 1 EAST OF HOLLAND.
19:32 UTCTORNADO3 W HollandGrundy, IA
19:38 UTCTORNADO3 N Grundy CenterGrundy, IATORNADO CROSSING HIGHWAY 14 WITH DEBRIS. STATE PATROL REPORT.
19:42 UTCHAIL 0.88DikeGrundy, IA
19:42 UTCTORNADO4 Ne Grundy CenterGrundy, IASTATE PATROL REPORT OF TWO SIMULATNEOUS TORNADOES.
19:49 UTCTORNADO7 Sw DikeGrundy, IAMOVING NORTHEAST TOWARD DIKE.
19:53 UTCHAIL 1.752 Nw DikeGrundy, IA
20:06 UTCHAIL 0.88Grundy CenterGrundy, IA
20:15 UTCHAIL 1.25TraerTama, IA
20:15 UTCTORNADO10 W Grundy CenterGrundy, IAON STATE HIGHWAY 175
20:16 UTCHAIL 1TraerTama, IA
20:17 UTCHAIL 1DikeGrundy, IA
20:21 UTCHAIL 1WaterlooBlack Hawk, IANICKEL TO QUARTER SIZED HAIL REPORTED BY TRAINED SPOTTER.
20:21 UTCHAIL 1WaterlooBlack Hawk, IA
20:21 UTCTORNADO3 S WaterlooBlack Hawk, IA
20:22 UTCTORNADO5 Nw Grundy CenterGrundy, IA
20:30 UTCHAIL 1.75WaterlooBlack Hawk, IA
20:33 UTCTSTM WND GST 604 Nw Cedar FallsBlack Hawk, IA
20:35 UTCTSTM WND DMGEvansdaleBlack Hawk, IATREES DOWN ON LAFAYETTE ST.
20:41 UTCHAIL 0.88WaterlooBlack Hawk, IA
20:42 UTCHAIL 1.75Grundy CenterGrundy, IAHIGHWAY 175 WEST OF GRUNDY CENTER
20:45 UTCHAIL 0.881 Se RaymondBlack Hawk, IA
20:45 UTCHAIL 0.884 Se WaterlooBlack Hawk, IAESTIMATED 4 MI SE OF WATERLOO, MM65, I380
21:04 UTCHAIL 0.75WaterlooBlack Hawk, IA
21:10 UTCTSTM WND DMG2 N TraerTama, IANUMEROUS TREES DOWN 1-2 MI NORTH OF TRAER
21:16 UTCHAIL 1TraerTama, IA
21:20 UTCHAIL 0.882 Nw DysartTama, IA
21:23 UTCTSTM WND GST 603 N ClutierTama, IA
22:57 UTCHAIL 12 E PlainfieldBremer, IADELAYED REPORT.
23:00 UTCHAIL 0.751 Ssw Grundy CenterGrundy, IA
23:02 UTCHAIL 1.75Grundy CenterGrundy, IAWEST SIDE OF CITY.
23:09 UTCHAIL 12 E PlainfieldBremer, IA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 21, 2004

23 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 212:28 PM CDTF0Grundy, IA3.050
May 212:38 PM CDTF1Grundy, IA3.5100$2,000
May 212:49 PM CDTF0Grundy, IA0.530
May 214:02 PM EDTF0Richland, OH0.00
May 213:15 PM CDTF0Grundy, IA0.540
May 213:22 PM CDTF0Grundy, IA0.540
May 214:05 PM CDTF0Benton, IA0.150
May 214:07 PM CDTF0Benton, IA0.150
May 214:13 PM CDTF1Benton, IA1.7150$50,000
May 214:22 PM CDTF3Linn, IA3.0200$250,000
May 214:44 PM CDTF0Benton, IA0.050
May 215:06 PM CDTF1Jones, IA6.0100$40,000
May 215:12 PM CDTF1Clay, IA1.0200$230,000
May 216:00 PM CDTF1Pocahontas, IA5.0300$30,000
May 216:08 PM CDTF2Pocahontas, IA12.588015$2.5 million
May 214:16 PM PDTF0Spokane, WA0.270
May 217:30 PM CDTF0Wright, IA0.225
May 219:14 PM EDTF0Berkeley, WV3.01
May 218:20 PM CDTF1Pierce, NE1.5150
May 218:44 PM CDTF0Brown, NE0.220
May 219:20 PM CDTF1Wayne, NE0.5150
May 219:20 PM CDTF0Yankton, SD0.150
May 2110:13 PM CDTF0Garfield, NE0.220

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.